Iowa, 2012

Damaging Wind in Iowa, July 18, 2012

July 18, 2012 · NWS DMX · 1 event in 1 county or zone

A weak cold front moved into Iowa from the northwest during the afternoon of the 18th. Low pressure moved northeast along the front and was over northeast Iowa by the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved into Iowa from the northwest during the afternoon of the 18th. Low pressure moved northeast along the front and was over northeast Iowa by the late afternoon. High temperatures ahead of the cold front warmed into the mid 90s with dewpoint readings in the upper 60s to around 70. CAPE increased to around 2000 J/kg with lifted index of zero to -4 C. Shear was relatively weak with 25 to 30 kts available. Downdraft CAPE was significant, around 900 J/kg. The precipitable water values were very high in the 1.9 inch range. Scattered thunderstorms developed over north central and northeast Iowa during the mid afternoon hours. The storms produced gusty winds and some hail. Hail production was limited with the freezing level between 16,000 and 16,500 feet. CAPE in the -10 to -30 C layer of the atmosphere was around 500 J/kg. One storm produced a wet microburst in Cerro Gordo County in Plymouth. A large tree, 2 1/2 feet in diameter, fell on a home, blocking a road and bridge on the main street in town. Numerous other branches were downed in the city as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 12:17 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 12:17 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT WED JUL 18 2012

.UPDATE...
INITIAL CHANGE THIS MORNING WAS THE EXTENSION OF CURRENT HEAT
ADVISORY INTO THU WHICH WAS OUTLINED BELOW EARLIER.  OTHER MORNING
CHANGES INCLUDED RAISING HIGHS...ESPECIALLY OVER NORTH CENTRAL AND
NORTHEASTERN SECTIONS BASED ON FORECAST SOUNDINGS AND CURRENT
CONDITIONS.

CONVECTIVE TRENDS ALSO A CONCERN BUT ARE IN LINE WITH PREVIOUS
FORECAST.  ELEVATED CONVECTION CURRENTLY OVER NORTH CENTRAL IA
ASSOCIATED WITH SHORT WAVE TROUGH MAY BECOME ROOTED LOWER AS IT
MOVES EAST INTO 1000-2000 J/KG MLCAPES WITH LITTLE CINH.  EFFECTIVE
SHEAR IS NOT GREAT /25-35KTS/ BUT CONSIDERING INCREASING INSTABILITY
AND DCAPES DUE TO HIGH LCLS/LFCS SOME STORMS MAY PRODUCE DAMAGING
WIND AND HAIL TO A LESSER EXTENT.

&&

.SHORT TERM /TODAY/...
SURFACE FRONTAL BOUNDARY IS SITUATED ALONG THE IOWA/MINNESOTA BORDER
EARLY THIS MORNING. OVERNIGHT CONVECTION HAS BEEN MOST PREVALENT
FARTHER TO THE NORTH NEAR THE 850 MB BOUNDARY AND NEAR THE MUCAPE
AXIS. ADDITIONAL SCATTERED ACTIVITY OVER NORTHEAST NEBRASKA IS BEING
DRIVEN BY THE 30 KT LOW LEVEL JET. IT IS POSSIBLE AN ISOLATED
SHOWER/THUNDERSTORM MAY GET INTO THE WESTERN FORECAST AREA EARLY
THIS MORNING AS THE LOW LEVEL JET VEERS INTO THE STATE. THE MAJORITY
OF THE CONVECTIVE POTENTIAL TODAY WILL BE OVER THE NORTHERN HALF AND
IN THE VICINITY OF THE SURFACE BOUNDARY...ESPECIALLY THIS AFTERNOON
AS A SHORT WAVES ARRIVES FROM THE WEST. HAVE DOUBTS THAT ANY STORM
DEVELOPMENT CAN BECOME WIDESPREAD HOWEVER MID LEVEL COOLING
ASSOCIATED WITH THE UPPER SHORT WAVE ARRIVAL WILL HELP. ANY ACTIVITY
WILL BE HIGH BASED AND GENERALLY ABOVE 8 KFT. OVERALL SEVERE THREAT
WILL BE LOW THOUGH THE SEVERE HAIL THREAT WILL BE A BIT HIGHER THAN
TYPICAL IN SUCH A WARM AIR MASS DUE TO A LOWER WARM CLOUD DEPTH DUE
TO THE HIGH BASES AND POTENTIAL FOR EVAPORATIVE COOLING AT THE SUB
CLOUD LEVEL. A WIND GUST OR TWO COULD OCCUR AS WELL.

TEMPERATURES TODAY ARE THE OTHER CHALLENGE AND WILL BE HIGHLY
DEPENDENT ON CLOUD COVER. ACCAS HAS BEEN EXPANDING A BIT OVER
CENTRAL IOWA OVERNIGHT THIS MORNINGS 925 MB TEMPERATURES OVER
CENTRAL AND SOUTHERN IOWA ARE AROUND 30C AND WARMER THAN 24 HOURS
AGO. SUSPECT THERE WILL NOT BE ENOUGH CLOUD COVER TO KEEP
TEMPERATURES FROM REACHING TUESDAYS LEVELS OVER THE SOUTHERN HALF.
UNLESS RAIN OCCURS...CROP EVAPOTRANSPIRATION HAS HAD LITTLE IMPACT
ON SFC DEWPOINTS THE PAST FEW WEEKS WITH DEWPOINTS MIXING OUT IN THE
AFTERNOONS. SIMILAR TEMPERATURES ONE YEAR AGO HOWEVER
EVAPOTRANSPIRATION HAD A MUCH LARGER IMPACT WITH DEWPOINTS IN THE
MID TO UPPER 70S.  THIS IS MAKING A DIFFERENCE ON HEAT INDEX VALUES
THIS YEAR. HEAT INDEX VALUES AGAIN TODAY WILL BE IN THE 100 TO 105
RANGE OVER THE SOUTH. NO CHANGES TO CURRENT HEAT ADVISORY TODAY.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
HAVE EXTENDED THE HEAT ADV FOR THE SAME AREA THROUGH 7 PM THURSDAY.
AIRMASS CHARACTERISTICS LOOK TO CHANGE LITTLE IN THE NEXT 36 HOURS.
DESPITE A SLIGHT COOLING OF TEMPERATURES ON THURSDAY...DEW POINTS
ARE EXPECTED TO INCREASE AND RESULT IN SIMILAR HEAT INDICES BY MID
TO LATE AFTERNOON. IN ADDITION...LITTLE IF ANY RELIEF IS EXPECTED
OVERNIGHT TONIGHT ACROSS THE ADVISORY AREA.

PREVIOUS LONG TERM...
MAJORITY OF EXTENDED TERM REMAINS DRY...WITH OVERALL HOT AND DRY
PATTERN EXPECTED TO CONTINUE ACROSS THE AREA. WITH WEAK SHORTWAVE
MOVING THROUGH TODAY...AND WEAK COOL FRONT DROPPING THROUGH THE CWA
COULD HAVE COME LINGERING PRECIPITATION ACROSS THE EASTERN/SOUTHERN
HALF OF THE CWA TONIGHT. OVERALL BEST CHANCE FOR PRECIP
TONIGHT...LOOKS TO BE ACROSS THE FAR SOUTHEAST WHERE PUSH OF THETA-E
ADVECTION EXPECTED JUST AHEAD OF THE FRONT. SYSTEM SHOVES OFF TO THE
EAST/SOUTH INTO THURSDAY...WITH UPPER RIDGE SET TO BUILD BACK INTO
THE CWA THURSDAY INTO THE WEEKEND. THEREFORE DRY CONDITIONS EXPECTED
THURSDAY THROUGH THE WEEKEND. UPPER RIDGE EXPECTED TO FLATTEN INTO
SUNDAY AND EARLY NEXT WEEK...SAGGING ANOTHER WEAK FRONT ACROSS THE
SUNDAY INTO MONDAY WITH THE FRONT PUSHING BACK NORTH AS A WARM FRONT
INTO TUESDAY. AS HAS BEEN THE TREND THIS SUMMER...MAIN UPPER LOW
ASSOCIATED WITH THE FRONT WELL TO THE NORTH TRACKING ACROSS
SOUTHERN/EASTERN CANADA. THEREFORE DO NOT EXPECT ANY PRECIPITATION
WITH THE FRONTAL PASSAGE...BUT COULD SEE SOMETHING BY TUESDAY ACROSS
THE CWA WITH THE WARM FRONT LIFTING NORTHWARD. WEAK SOUTHERLY FLOW
DEVELOPS OFF THE GULF AND STREAMS NORTHWARD INTO THE MID TO UPPER
MISSISSIPPI VALLEY. THEREFORE HAVE SOME LOW POPS ACROSS THE NORTHERN
CWA MONDAY NIGHT AND ACROSS THE ENTIRE CWA TUESDAY. H85 TEMPS CLIMB
BACK INTO THE MID 20S CELSIUS BY LATE THIS WEEKEND INTO EARLY NEXT
WEEK...SO ABOVE AVERAGE TEMPERATURES EXPECTED TO CONTINUE THROUGH
MUCH OF THE PERIOD. ANOTHER SLIGHT COOL DOWN INTO THE MIDDLE TO END
OF NEXT WEEK BEHIND THAT WEAK FRONT.

&&

.AVIATION...18/18Z
VFR CONDITIONS ARE INCLUDED IN THE ENTIRE FORECAST...HOWEVER LOWER
CONDITIONS ARE CERTAINLY POSSIBLE WITH PASSAGE OF ANY CONVECTION.
THESE TRENDS ARE DIFFICULT TO PINDOWN AT THE MOMENT HOWEVER SO THERE
IS NO MENTION OF THIS POSSIBILITY OTHER THAN WHERE IT IS ALREADY
OCCURRING NEAR KMCW/KALO.  WITH LOW CONFIDENCE IN LOCATION AND/OR
TIMING HAVE OPTED TO LEAVE KDSM/KFOD/KOTM DRY UNTIL TRENDS DICTATE
OTHERWISE RATHER THAN PROLONGED PERIOD OF VICINITY WORDING INTO THE
EVENING.  WEAK FRONT/TROUGH SHOULD PASS THROUGH OVERNIGHT ENDING
PRECIP AND NON-VFR POTENTIAL INTO THU MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH 7PM CDT THU
ALONG AND SOUTH OF I80.

&&

UPDATE/AVIATION...SMALL
SHORT TERM...DONAVON
LONG TERM...BEERENDS/REV
Hazardous weather outlook, Jul 18, 8:39 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
939 AM CDT WED JUL 18 2012

IAZ057>062-070>075-081>086-092>097-191445-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
939 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE MAIN SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST TUESDAY...WITH
THE SEVERE THREAT UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-191445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
939 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY INTO TONIGHT.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME THE SEVERE THREAT IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY INTO TONIGHT.

REV

In the hours before

Special weather statement, Jul 18, 1:22 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT WED JUL 18 2012

IAZ007-017-181945-
CERRO GORDO-WORTH-
222 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORM JUST NORTHEAST OF MASON CITY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MASON CITY...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING... AND HEAVY DOWNPOURS ALL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ROCK FALLS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL

The radar

The La Crosse radar (KARX), 168 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cerro Gordo

When
July 18, 1:29 PM CST
Where
Cerro Gordo County, 0.5 mi E of Plymouth
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.250, -93.120

A two and one half foot diameter tree fell on a home on Broad Street. Numerous branches were down around town. A tree blocked a road and bridge on the main street in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383850.